Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Stein's method and random character ratios

Author: Jason Fulman
Journal: Trans. Amer. Math. Soc. 360 (2008), 3687-3730
MSC (2000): Primary 05E10; Secondary 60C05
Published electronically: January 25, 2008
MathSciNet review: 2386242
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Stein's method is used to prove limit theorems for random character ratios. Tools are developed for four types of structures: finite groups, Gelfand pairs, twisted Gelfand pairs, and association schemes. As one example an error term is obtained for a central limit theorem of Kerov on the spectrum of the Cayley graph of the symmetric group generated by $ i$-cycles. Other main examples include an error term for a central limit theorem of Ivanov on character ratios of random projective representations of the symmetric group, and a new central limit theorem for the spectrum of certain random walks on perfect matchings. The results are obtained with very little information: a character formula for a single representation close to the trivial representation and estimates on two step transition probabilities of a random walk. The limit theorems stated in this paper are for normal approximation, but many of the tools developed are applicable for arbitrary distributional approximation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05E10, 60C05

Retrieve articles in all journals with MSC (2000): 05E10, 60C05

Additional Information

Jason Fulman
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260
Address at time of publication: Department of Mathematics, University of Southern California, Los Angeles, California 90089-2532

PII: S 0002-9947(08)04371-7
Keywords: Stein's method, normal approximation, Gelfand pair, character ratio, symmetric group, Plancherel measure, association scheme
Received by editor(s): August 16, 2005
Received by editor(s) in revised form: May 13, 2006
Published electronically: January 25, 2008
Additional Notes: The author was supported by NSA grant H98230-05-1-0031 and NSF grant DMS-0503901.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.